Low Carb Friends

Low Carb Friends (http://www.lowcarbfriends.com/bbs/)
-   Diabetes (http://www.lowcarbfriends.com/bbs/diabetes/)
-   -   Metformin side effect? (http://www.lowcarbfriends.com/bbs/diabetes/821469-metformin-side-effect.html)

Nikixie 01-23-2014 10:32 AM

Metformin side effect?
 
Hi All! :hiya:

I'm officially diagnosed diabetic now and this is day 3 of metformin. I take 1 500mg pill with breakfast.

I haven't been officially low carb in quite some time, but with the diagnosis, I'm back on induction.

Sooo....now ive got some gastrointestinal distress and I'm wondering if its the meds or induction. I know, I know, it could be either, it could be both...

I know my body will adjust to low carb, im just curious if anybody has experience with metformin and did their body adjust?

Its not keeping me from doing anything, just irritating. :annoyed:

Niki

Aitch 01-23-2014 12:08 PM

A lot of people find that Metformin causes gut problems to begin with. Try and stick with it but if it becomes too much for you then go back to your doc. It should settle down eventually but, of course, ketosis can also have the same effect so it may take a little longer. Drink loads of water. It really does help.

Ronnie51 01-23-2014 01:45 PM

Metformin is notorious for gastro side effects, esp diarrhea. That's why doctors usually start you on a lower dose and work their way up. Hopefully, your body will adjust. With my husband, our doctor told him to switch his prescription to another pharmacy because he found that many of his patients were having less gastro issues on the particular generic that that pharmacy used. I have heard that before. My brother's doctor doubled his dose from 1000 to 2000 in one step and the side effects caused him to stop taking the pill entirely, although he is restarting but incrementing in 500 doses. I wish you good luck because Metformin is a good drug (protective from cancer).

Aomiel 01-23-2014 05:16 PM

There are several different kinds of metformin and, usually, if one causes distress, the other one won't. Talk to your doctor.

Janknitz 01-23-2014 07:22 PM

Here's a few tips:
1 You can request extended release Metformin--it's easier on the stomach.
2. When they say "take with food" they aren't kidding. Some people find it easier to take in the MIDDLE of the meal, so that there's ample food already in the stomach.
3. Avoid the temptation to take diarrhea meds if you have problems with Met. They won't help and may really mess things up.
4. Carbs cause almost immediate diarrhea from Met for me--keeps me honest on low carb!

NAT&RD 01-25-2014 06:04 PM

Taking with dinner was much easier for me.

shebasmudder 01-26-2014 07:12 PM

This is what I did:

I always took it at night.
I cut the 500mg pills in 1/2 for a week and only took half. The next week I took the whole pill. The next week I upped it another 250mg and so on until I was at the right dose.

I used to get real bad diarrhea with it. Now I take 1000mg every evening with no problem.

Mistizoom 01-27-2014 10:14 AM

I take 1500 mg Metformin ER (extended release) once a day right before bed for PCOS/insulin resistance. I tried the regular metformin and had terrible gastrointestinal issues. No problems since switching to the ER version.

ETA: Never cut the extended-release pills in half, they need to be swallowed whole.

Nikixie 01-27-2014 10:18 AM

Thanks for all the tips!

I think the issues have worked themselves out. I've been ok for a couple days now. *fingers crossed*

shebasmudder 01-28-2014 06:28 AM

Quote:

Originally Posted by Nikixie (Post 16775305)
Thanks for all the tips!

I think the issues have worked themselves out. I've been ok for a couple days now. *fingers crossed*

That's great ! I thought I would never get used to them so I would give up. Titrating the dose was the only thing that helped me.

cfine 01-28-2014 06:48 AM

I tried everything to no avail. My stomach just couldn't tolerate it even after weeks of being on it.

Janknitz 01-29-2014 04:56 PM

Be alert. I still get occasional bouts of "Metformin Revenge" for no apparent reason (and for a real reason if I eat too many carbs!). If your tummy rumbles and you feel a little crampy, don't delay in getting to the bathroom!


All times are GMT -7. The time now is 02:04 AM.